CSN Login
Members Online: 9

double vision and "cool down" period after radiation

connsteele
Posts: 232
Joined: May 2011

Our son (age 34, dx w/ inoperable GBM on 4/18/11) completed his five weeks of radiation/Temadar regimen one week ago. During radiation, he was put on pretty high dose of Decadron (24 mg)for gait, vision, and speech problems that got way worse with the radiation. The docs couldn't say if this decline was caused by the radiation or tumor progression. We have to wait for about three weeks to let the brain cool down from the radiation before they know. Docs are now trying to taper him off the Dex (he's down to 12 mg) but his balance is still way off. We have to hold on to him when he walks in the apartment and if anything more required, he uses a chair. At first, before radiation, he complained that the double vision was intermittent, but now it is pretty much constant. This sounds bad, but I don't want to let the doc know yet about double vision (he's scheduled for his first post-radiation MRI in two weeks) because I know that they'll say bump up the Dex. It's awful being on the high dose: blood sugars wacky (he's diabetic) plus restless and paranoid/anxious and all puffy faced. I'd like to wait a little longer to give the effects of the radiation to wear off before we think about ramping up the dex. My question: would an eye patch help the double vision? Also, what has been other peoples experience seeing things "cool down" after radiation...how long did it take?

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

I know it hard, dealing with the decadron with all the side effects. But not letting the doctor know about something can make things worse. If its the swelling that is causing it the decadron helps.A doctor that I work with said the quicker you act on it the less likely you have a permanent problem. My sister started with the left side of her mouth not working and dropping things, she went to the ER and they put her on decadron with in a couple of hours of the onset. With in a week or two she got it all back. She is now on 2mg a day.Im hoping that next week he will take her off it.
I know the moon face is hard on her and the weight gain. Im having a hard time with some things she says that are so hurtful which is so unlike her. But I believe that the weakness would be so much harder on her.
I cant rememeber is your son on avastin too?

connsteele
Posts: 232
Joined: May 2011

David is not on Avastin, at least not yet. He finished his five weeks of radiation and Temodar on June 23, 2011. He is scheduled for his first post-radiation MRI on July 18, and then meeting with his doc the next day to discuss the results. On our first visit with the chemo doc, she said he'd have to be on Temodar "from now on." At that time, she said that after he finished his first round, he would have a four-week break, then back on the Temadar for 5 day cycles. She hasn't mentioned Avastin. I guess it will depend on the MRI results.

Is your sis taking both Temodar and Avastin? What's the purpose of taking both? As for talking with doc about the decadron dose David seems to be doing better, cognitive and speech wise, although his balance is about the same. So for now, we're sticking with the 12 mg until we see his doc on July 19, after the MRI.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

Yes she is on both.Temador is the standard med, avastin helps with inflamation and decreases the blood supply to the tumor. She is getting ready to start the second round of the five days on 23 off. Hopefully Monday. She got some kind of infection last week and was in the hospital last week and the platelets drop some.
Praying that the MRI looks good for your son.Thats a little less than a month from the time his radiation ended, wondering from reading other posts that there might still be some swelling.My sisters was a hair bigger on one side and smallier on the other.Wondering if it grew before we started radiation and grew when we had the stop treatment early and we ended up with about the same size...Just dont know, just praying hard...

elizzy99
Posts: 1
Joined: Jul 2011

Never heard of this Avsitn, is it a trial drug? I'm 27/F with Stage IV GMB on tremador, inoperable tumor is on my brain stem, about to restart chemo end of the month. I have really bad dizzieness/vetigo as well... anything help??

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network